Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 21, NWS Flagstaff, AZ

July 9, 2008Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 9, 2008, 4:15 PM MST for Yavapai County, Arizona. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2008, 4:15 PM MST (23:15 UTC)
Expired
Jul 9, 2008, 4:30 PM MST
In force
15 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 171 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 092316
SVRFGZ
AZC025-092330-
/O.NEW.KFGZ.SV.W.0021.080709T2315Z-080709T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
415 PM MST WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTHWESTERN YAVAPAI COUNTY...OR 32 MILES WEST OF
  WICKENBURG...AND MOVING SOUTHWEST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF EXTREME SOUTHWEST YAVAPAI COUNTY. LOOK FOR AREAS OF 
  BLOWING DUST REDUCING VISIBILITY DOWN TO LESS THAN A QUARTER OF A
  MILE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3418 11327 3402 11317 3400 11320 3400 11321
      3400 11332 3401 11334 3415 11334
TIME...MOT...LOC 2315Z 061DEG 19KT 3405 11332

$$
TC
1 follow-up statement
000 
WWUS55 KFGZ 092332
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
432 PM MST WED JUL 9 2008

AZC025-092342-
/O.EXP.KFGZ.SV.W.0021.000000T0000Z-080709T2330Z/
YAVAPAI AZ-
432 PM MST WED JUL 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN YAVAPAI 
COUNTY HAS EXPIRED...

THIS STORM IS STILL CAPABLE OF PRODUCING SEVERE WEATHER...HOWEVER 
THIS STORM HAS MOVED OUT OF YAVAPAI COUNTY. 

LAT...LON 3418 11327 3402 11317 3400 11320 3400 11321
      3400 11332 3401 11334 3415 11334
TIME...MOT...LOC 2315Z 061DEG 19KT 3405 11332

$$
TC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:14 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 9, 3:14 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
314 PM MST WED JUL 9 2008

.SYNOPSIS...AN EASTERLY TO SOUTHERLY FLOW WILL RETURN OVER THE NEXT
COUPLE DAYS...ALLOWING FOR INCREASING MOISTURE ACROSS NORTHERN
ARIZONA. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
ACROSS THE AREA THROUGH THE END OF THE WEEK WITH A CONTINUED
INCREASE IN THUNDERSTORM ACTIVITY INTO THE WEEKEND.

&&

.DISCUSSION...CURRENT RADAR DEPICTS ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS THE SOUTHERN TWO THIRDS OF THE CWA. THE
STRONGEST STORMS ARE CURRENTLY LOCATED IN YAVAPAI
COUNTY...PRESENTING PRIMARILY A WIND THREAT. EXPECT THESE STORMS TO
CONTINUE THROUGH THE AFTERNOON AND INTO THE EVENING WITH OTHER
DEVELOPMENT OF ISOLATED STORMS ALONG AND SOUTH OF THE MOGOLLON RIM.

FOR THE REST OF THE WEEK AND INTO THE WEEKEND...MODELS ARE IN GOOD
AGREEMENT OVER A RETURN TO EASTERLY AND THEN SOUTHERLY FLOW THE NEXT
COUPLE DAYS...INCREASING MOISTURE ACROSS THE AREA. THE BEST CHANCES
FOR STORMS WILL BE ALONG AND SOUTH OF THE MOGOLLON RIM ON THURSDAY
AS THE MOISTURE PUSHES NORTHWARD. BY FRIDAY AND INTO THE
WEEKEND...MOISTURE IS PROGGED TO CONTINUE INCREASING ACROSS THE
AREA...PUSHING ALL THE WAY THROUGH THE CWA BY SUNDAY. THEREFORE...A
SUBSTANTIAL INCREASE IN CONVECTIVE ACTIVITY IS EXPECTED OVER THE
NEXT FEW DAYS...BOTH IN COVERAGE AND INTENSITY OF THUNDERSTORMS. FOR
THE FIRST HALF OF NEXT WEEK...MODELS INDICATE A SOUTHWEST FLOW
RETURNING TO THE AREA...WHICH COULD LEAD TO SOME DRYING OUT ACROSS
NORTHERN ARIZONA.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCT FAIR-WEATHER CLOUDS
NORTH OF A KGCN-KRQE LINE THROUGH THE FORECAST PERIOD. EXPECT WIDELY
SCATTERED TSRA TO CONTINUE THROUGH 02Z-03Z...MAINLY FROM I-40
SOUTHWARD...WITH BASES TYPICALLY AROUND 4-6KFT AGL. AREAS OF SHOWERS
AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD AGAIN AFTER 17Z
THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

SATURDAY THROUGH MONDAY...MOIST FLOW ALOFT WILL BE IN PLACE THROUGH
THE PERIOD RESULTING IN INCREASED DAYTIME THUNDERSTORM COVERAGE
THROUGHOUT NORTHERN ARIZONA.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.............DDV
AVIATION/FIRE WX...KD

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 9, 10:34 AM MST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1034 AM MST WED JUL 9 2008

AZZ004>018-037>040-101745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1034 AM MST WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT A DAY SIMILAR TO YESTERDAY...WITH SHOWERS AND THUNDERSTORMS
CONCENTRATED ALONG AND SOUTH OF THE MOGOLLON RIM AND WHITE
MOUNTAINS. STORMS WILL INITIALLY DEVELOP OVER THE HIGHER TERRAIN
BY LATE MORNING INTO EARLY AFTERNOON AND WILL MOVE SOUTHWEST OFF
OF THE RIM THIS EVENING. THUNDERSTORMS WILL ALSO BE POSSIBLE ALONG
THE HIGHER TERRAIN OF NORTHEAST ARIZONA TODAY. WIDESPREAD SEVERE
CONVECTION IS NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS
WILL CONTAIN HEAVY RAIN..STRONG GUSTY WINDS OF 40 TO 50 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT INCREASING MOISTURE THROUGH THE REST OF THE WEEK AND INTO
THE WEEKEND WITH SHOWERS AND THUNDERSTORMS BECOMING MORE
WIDESPREAD ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:11 PM MSTSevere Thunderstorm WarningFGZYavapai34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.